Common Blood Thinner Recalled for "Impurity," FDA Warns
The prescription drug could pose a particularly serious health risk.
For those who've been prescribed them, blood thinners can be one of the most essential pills in their daily regimen. The drugs can help patients who are at higher risk of stroke or potentially serious health events brought on by blood clots stay healthy. Just like any other pills we take, anticoagulants come with their own inherent risks—namely, they can make it more likely for someone to bleed out in the case of an accident. But now, the Food & Drug Administration (FDA) is warning that a relatively common blood thinner has been recalled due to an "impurity." Read on to find out if you're at risk of potentially serious health issues.
READ THIS NEXT: Thyroid Medication Recalled, FDA Says in New Warning.
The FDA announced that a blood thinner is being recalled.
On March 22, the FDA announced that New Jersey-based Ascend Laboratories LLC had voluntarily recalled its Dabigatran Etcxilate Capsules, USP blood thinner medication. The affected items were sold in 75 mg and 150 mg dosages in 60-count plastic bottles.
According to the alert, the medication is prescribed as an oral anticoagulant to "lower the risk of stroke and blood clots." The affected product was distributed to wholesalers and retailers nationwide in the U.S. from June 2022 to Oct. 2022.
Recalled items can be identified by the NDC, lot number, and expiration date printed on the bottle, which are all listed on the agency's notice.
The company pulled the medication due to an "impurity" that could lead to serious health consequences.
The FDA's release states that Ascend Laboratories is pulling the medication from the market due to the presence of a nitrosamine impurity—specifically N-Nitrosodimethylamine—in amounts above the FDA's set Acceptable Daily Intake (ADI) levels.
According to the notice, "everyone is exposed to some level of nitrosamines," which can be found in water and foods such as cured and grilled meats, dairy products, and vegetables. However, exposure to higher amounts of them over longer periods of time may increase the risk of cancer in people.
The National Institutes of Health (NIH) has assigned N-Nitrosodimethylamine the safety labels "acute toxin," "health hazard," and "environmental hazard."
RELATED: For more up-to-date information, sign up for our daily newsletter.
Here's what you should do if you have the recalled blood thinner.
The FDA's notice says there have not been any reports of adverse health events related to the recalled blood thinner. The company is instructing pharmacies and distributors to "stop use and distribution and quarantine the product immediately."
Anyone who already has the affected product in their medicine cabinet is advised to keep taking their medication for now and to call their doctor or healthcare provider to discuss switching to an alternative treatment. Those who believe they may have experienced health problems or other issues due to taking the recalled blood thinner should contact their doctor immediately.
Consumers with questions about the recall can contact Ascend Laboratories at any time by calling the hotline listed on the agency's notice. They can also use it to report any adverse events or other product quality issues.
There have been other recent medicine recalls.
Whether they're over-the-counter or prescription, people should feel confident that the medicines they use are safe as long as they're used correctly. But similar to food and beverage products, they can still be subject to the same types of health risk-related recalls used to keep the public safe—and there are a few recent examples.
On Feb. 1, the FDA announced that IBSA Pharma Inc. had issued a voluntary recall for 27 lots of its TIROSINT-SOL (levothyroxine sodium) Oral Solution medication, which is typically prescribed to treat hypothyroidism. The company said that it pulled the affected product after discovering the lots in question could be lower in dosage than listed on its packaging. The subpotent prescription drugs could then lead to hypothyroidism in patients.
On Feb. 24, the FDA announced that Global Pharma Healthcare had voluntarily recalled some of its Artificial Eye Ointment distributed by Delsam Pharma "due to possible microbial contamination."
The recall came just weeks after the company had pulled 10 different brands of artificial tears eye drops following a joint investigation by the FDA and Centers for Disease Control and Prevention (CDC) that connected the products to an "extensively drug-resistant" strain of Pseudomonas aeruginosa bacteria. As of March 22, there were 68 reported infections related to the items, including eight who had lost their vision and three who had died, CBS News reported.
And on March 16, the U.S. Product Safety Commission (CPSC) alerted the public that Pfizer Inc. had issued a recall on its rimegepant medication—sold under the brand name Nurtec ODT—prescribed to patients for the treatment of migraines. The move specifically affected orally disintegrating tablets sold in 75mg 8-Unit Dose blister packs. In this case, the medication was pulled because it was not sold in child-resistant packaging required by law, creating a potentially serious poisoning risk.
- Source: https://www.fda.gov/safety/recalls-market-withdrawals-safety-alerts/ascend-laboratories-llc-issues-voluntary-nationwide-recall-dabigatran-etexilate-capsules-usp-75-mg
- Source: https://pubchem.ncbi.nlm.nih.gov/compound/N-Nitrosodimethylamine
- Source: https://www.fda.gov/safety/recalls-market-withdrawals-safety-alerts/ibsa-pharma-inc-issues-voluntary-nationwide-recall-select-lots-tirosintr-sol-levothyroxine-sodium
- Source: https://www.fda.gov/safety/recalls-market-withdrawals-safety-alerts/global-pharma-healthcare-issues-voluntary-nationwide-recall-delsam-pharma-artificial-eye-ointment
- Source: https://www.cpsc.gov/Recalls/2023/Pfizer-Recalls-Nurtec-ODT-Prescription-Drugs-Due-to-Failure-to-Meet-Child-Resistant-Packaging-Requirement-Risk-of-Poisoning